Alert archive / Wisconsin / Flash Flood Warnings in 2017
Flash Flood Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jun 11, 2017, 9:05 PM CDT for Price County, Sawyer County, Wisconsin. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 9:05 PM CDT (02:05 UTC)
- Expired
- Jun 12, 2017, 5:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Price County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:50 PM CDT | FLASH FLOOD | 5 Nw Winter, WI | WATER FLOWING OVER DAM ROAD 3 FEET DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
786
WGUS53 KDLH 120205
FFWDLH
WIC099-113-121000-
/O.NEW.KDLH.FF.W.0002.170612T0205Z-170612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
905 PM CDT SUN JUN 11 2017
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Northern Price County in north central Wisconsin...
Sawyer County in northwestern Wisconsin...
* Until 500 AM CDT Monday
* At 853 PM CDT, Doppler radar and trained observers reported heavy
rain had fallen across the warned area. Observations of up to 5.50
inches of rain had fallen across much of Sawyer and northern Price
counties with radar estimates of 7.00 inches over the Chippewa
Flowage. Law enforcement reported Flash flooding has impacted
roadways in central and southern Sawyer county. Rain had ended by
845 PM however water will continue rising in area water ways over
night.
* Some locations that will experience flooding include...
Park Falls, Hayward, Chippewa Flowage, Phillips, Round Lake,
Fifield, Stone Lake, Winter, Radisson, Exeland, Couderay, New Post,
Little Round Lake, Chief Lake, Seeley, Edgewater, Spider Lake In
Sawyer County, Ojibwa, Reserve, and Connors Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4613 9154 4612 9093 4598 9093 4598 9005
4563 9005 4564 9154
$$
Gohde1 follow-up statement
532
WGUS73 KDLH 120955
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
455 AM CDT MON JUN 12 2017
WIC099-113-121003-
/O.EXP.KDLH.FF.W.0002.000000T0000Z-170612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Price WI-Sawyer WI-
455 AM CDT MON JUN 12 2017
...THE FLASH FLOOD WARNING FOR NORTHERN PRICE AND SAWYER COUNTIES
WILL EXPIRE AT 500 AM CDT...
The heavy rain has ended over the Flash Flood Warning area. So, it
has been allowed to expire. However, flooding does continue over
this area, and a Flood Warning has been issued in place of the Flash
Flood Warning. Please continue to heed any existing road closures.
LAT...LON 4613 9154 4612 9093 4598 9093 4598 9005
4563 9005 4564 9154
$$
JTSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:38 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 6:38 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Duluth MN 638 PM CDT Sun Jun 11 2017 .UPDATE... Issued at 607 PM CDT Sun Jun 11 2017 updated to adjust pop trends based on current radar. Heavy rain is expected across areas along highway 70 with radar indicating abundant moisture moving toward area. rst of fcst unchanged. && .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Jun 11 2017 An elevated warm front was located over the southern third of the forecast area at 1930Z. Showers and thunderstorms continue to form along the front, which also coincides with leftover outflow boundaries from earlier convection. These storms will percolate through this area through this evening with highest pops in northwest Wisconsin. Some of the storms may be on the strong side with heavy rain possible. Elsewhere, high pressure was in play. Another line of showers and storms was forming in northwest Minnesota and will move through the International Falls area through early this evening before ending. The showers and storms will end from west to east over northwest Wisconsin later tonight with the high pressure in charge. Even with the light wind expected tonight, short term hires models are downplaying the fog potential. Will leave out for now. A stronger area of high pressure over Manitoba will affect the region on Monday. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Jun 11 2017 A warm front will continue to be the focus for showers and thunderstorms early in the period. On Monday night, the warm front will start to lift northward across Minnesota and Wisconsin, generating thunderstorms first in the south, and then spreading northward during the night. Surface low pressure will then lift into western Minnesota on Tuesday, as a massive upper level trough dominates the west. A strong jet streak rounding the base of the trough by Tuesday night will set the stage for strong to possibly severe thunderstorms as a cold front west of the CWA starts to move eastward. We could see some locally heavy rainfall, along with some large hail and damaging winds on Tuesday night. The showers and storms will continue into Wednesday as the cold front meanders slowly across the western Great Lakes. Things should generally quiet down for the rest of the long term period, as we will be in a bit more stable westerly flow. Still we could see some periodic diurnally driven showers and thunderstorms. High temperatures throughout the week should generally range from the 70s to lower 80s. Lows will be in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 635 PM CDT Sun Jun 11 2017 VFR at all airports this evenign except at HYR where IFR/MVFR will occur due to thunderstorms moving across the area. There will be a possibility of fog lowering conditions to MVFR at HYR and HIB due to today's rain. It will be VFR on Monday at all sites. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 80 53 63 / 20 10 30 40 INL 52 76 51 72 / 10 0 0 40 BRD 55 82 59 78 / 10 10 50 40 HYR 58 84 61 79 / 80 10 50 40 ASX 55 81 52 69 / 80 10 40 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Stewart SHORT TERM...GSF LONG TERM...DAP AVIATION...Stewart
Hazardous weather outlook, Jun 11, 12:08 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1208 PM CDT Sun Jun 11 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1208 PM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A round of strong to severe storms barreled through east-central Minnesota through parts of northwest Wisconsin this morning, bringing strong to severe winds to those areas. More thunderstorms are possible across northwest Wisconsin and parts of central into northeast Minnesota through tonight. Some of the storms from east-central Minnesota into northwest Wisconsin could be strong to severe this afternoon and evening. The main threats from the the storms will be large hail, damaging winds, frequent lightning, and heavy rain. The heavy rain could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of thunderstorms will be possible for Monday, especially for southern portions of the Northland. Some storms could be strong to severe, with large hail and damaging winds the main threats. Thunderstorms are expected Tuesday through Wednesday across much of the Northland. Strong to severe storms will be possible in north- central Minnesota Tuesday afternoon and evening, with large hail and damaging winds expected from the strongest storms. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon and evening. LSZ121-140>148-121200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1208 PM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A few rounds of thunderstorms are expected today and tonight across western Lake Superior, especially along the south shore. A few storms could be strong to severe this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across western Lake Superior Tuesday night into Wednesday. These storms are not expected to be severe. Increasing easterly winds Monday night through Wednesday will lead to building waves across western Lake Superior, which will result in hazardous conditions for small craft. A Small Craft Advisory will be needed. G2 More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 11, 6:48 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
648 PM CDT SUN JUN 11 2017
WIZ008-009-120015-
Price-Sawyer-
648 PM CDT SUN JUN 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PRICE AND
SOUTHEASTERN SAWYER COUNTIES...
At 648 PM CDT, strong thunderstorms were along a line extending from
13 miles southwest of Fifield, to Hawkins, and moving northeast at 45
mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Fifield and Catawba around 705 PM CDT.
Phillips and Prentice around 715 PM CDT.
Other locations impacted by these storms include Connors Lake,
Kennan, Wilson Lake Near Phillips, Musser Lake, and Cranberry Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4564 9068 4564 9077 4581 9072 4593 9024
4553 9028 4547 9068
TIME...MOT...LOC 2348Z 245DEG 37KT 4578 9066 4549 9074
DAPSpecial weather statement, Jun 11, 7:02 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
702 PM CDT SUN JUN 11 2017
WIZ004-009-120015-
Price-Iron-
702 PM CDT SUN JUN 11 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...
At 702 PM CDT, an area of strong thunderstorms was 9 miles west of
Squirrel Lake, or 13 miles south of Turtle Flambeau Flowage, moving
east at 35 mph.
Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4598 8993 4598 9004 4580 9004 4579 9016
4597 9016 4604 8993
TIME...MOT...LOC 0002Z 255DEG 32KT 4589 9009
DAPLocal storm report, Jun 11, 7:56 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 1 NNW RADISSON 45.78N 91.23W
06/11/2017 SAWYER WI LAW ENFORCEMENT
HIGHWAY H AT BEAVER BROOK ROAD CLOSED DUE TO FLOODING.
0745 PM FLASH FLOOD 1 E NEW POST 45.90N 91.17W
06/11/2017 SAWYER WI LAW ENFORCEMENT
PORTIONS OF WEST FLOWAGE ROAD CLOSED DUE TO FLOODING.
0745 PM FLOOD OJIBWA 45.80N 91.12W
06/11/2017 SAWYER WI LAW ENFORCEMENT
FLOOD WATER OVER SEVERAL SECTIONS OF HIGHWAY 27 BETWEEN
OJIBWA AND COUDERAY.
&&
SGOHDESpecial weather statement, Jun 11, 8:06 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Duluth MN 806 PM CDT SUN JUN 11 2017 WIZ009-120130- Price- 806 PM CDT SUN JUN 11 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PRICE COUNTY... At 806 PM CDT, an area of strong thunderstorms was 8 miles south of Catawba, or 20 miles north of Medford, moving east at 50 mph. Wind gusts up to 45 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Ogema around 820 PM CDT. Spirit around 830 PM CDT. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4549 9063 4551 9004 4538 9004 4538 9064 TIME...MOT...LOC 0106Z 264DEG 45KT 4542 9050 DAP
Local storm report, Jun 11, 8:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HEAVY RAIN 2 E BUTTERNUT 46.01N 90.46W
06/11/2017 M2.93 INCH ASHLAND WI TRAINED SPOTTER
&&
SGOHDELocal storm report, Jun 11, 8:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
832 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 4 WNW WINTER 45.85N 91.08W
06/11/2017 M3.69 INCH SAWYER WI MESONET
&&
SGOHDEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:02 PM CDT | Special Weather Statement | DLH | Price | 13 min |
| Jun 11, 7:06 PM CDT | Severe Thunderstorm Warning | DLH | Price | 39 min |
| Jun 11, 8:06 PM CDT | Special Weather Statement | DLH | Price | 24 min |
| Jun 11, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Price | 32 min |
| Jun 11, 8:57 PM CDT | Severe Thunderstorm Warning | DLH | Price | 33 min |
| Jun 11, 11:03 PM CDT | Dense Fog Advisory | DLH | Burnett, Douglas, Washburn | 9 hr |
| Jun 12, 4:50 AM CDT | Areal Flood Warning | DLH | Price, Sawyer | 12 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.